Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Wilmington, NC

May 1, 1999Brunswick County, North Carolina

NWS Wilmington, NC issued this flash flood warning at May 1, 1999, 6:00 PM EDT for Brunswick County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1999, 6:00 PM EDT (22:00 UTC)
Expired
May 1, 1999, 9:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 012202
FFWILM
NCC019-020100-
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
600 PM EDT SAT MAY 1 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* FLOOD WARNING FOR...
  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 548 PM EDT WEATHER SERVICE RADAR INDICATED HEAVY RAIN FALLING 
OVER THE ENTIRE COUNTY. THIS RAINFALL WILL PERSIST OVER THE AREA FOR 
THE NEXT SEVERAL HOURS. 

RADAR ESTIMATES INDICATE THAT BETWEEN ONE HALF AND ONE INCH OF RAIN 
HAS FALLEN OVER THE AREA IN THE PAST THREE HOURS. WITH THE GROUND 
ALREADY SATURATED FROM PREVIOUS RAINFALL...NUMEROUS REPORTS OF 
STANDING WATER ON ROADS HAVE BEEN RECEIVED. A FEW SECONDARY ROADS 
HAVE BEEN CLOSED DUE TO HIGH WATER. 


A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING. IF YOU ARE IN THE 
WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING 
ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR 
VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM 
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE 
IN WILMINGTON NC.

$$
PJN/DRH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 1, 5:16 PM EDT, 44 minutes earlier.

Area forecast discussion, May 1, 5:16 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON NC
237 PM EDT SAT MAY 1 1999

REPORTS OF MINOR FLOODING COMING IN FM SRN AREAS OF ILM & NRN
PLEASURE ISLAND. LIKELY SOME OTHER NONREPORTED AREAS OUT THERE AS
KLTX 88D SHOWS UP TO 2 INCHES IN LAST 4-6 HRS ALG CST. MOST RAIN ON
TARGET TO CONTINUE INTO SERN NC SO WL CONT FFA AT LST TIL ITS
EXPIRATION NR 00Z.

IT APPEARS WE/LL FINALLY HAVE SOME PROGRESSION TO THE UPR PATN THE
NXT 24 HRS...ALTHO I/M NOT GETTING MY HOPES UP TOTALLY. STG S/WV
CRASHING THRU THE PAC NW WL START THINGS IN MOTION W/ THE UPR LO
OFF OUR CST PROGD TO LIFT NE STARTING LATE TNGT. THIS WL TAKE THE
PESKY SFC LO W/ IT. ETA/NGM APPR TO WEAKEN IT TOO QUICK OVR THE GULF
STRM & REALITY PROBLY SOMEWHERE IN THE MIDDLE. THE SYS PULLS THE
BEST OMEGA AWAY FM THE FA STARTING TNGT & ISENT LIFT BECOMES
DOWNGLIDE BY TMRW W/ A DRIER AMS AS HI PRES BLDS IN SFC/ALF. ATTM I
AM HESITANT TO PULL THE POPS THAT SOON & WL MAINTAIN A CHC FOR SUN
ESPLY CST FOR SAFETY SAKE. STEADY CLRG ON TAP FOR LAST 24 HR OF FCST
W/ BEST CONDS INL.

WL MAINTAIN PERSISTENCE FOR TEMPS TNGT W/ DIFF DEGS OF WRMG TMRW
BASED ON XPCTD CLD CVR. WL FOLLOW GUID TEMPS SUN NGT/MON.

CWF: FPSN7 STILL REPORTING WINDS ARND STORM FORCE. WL MAKE FINAL
DECISION ARND PRESS TIME BUT ATTM AM LEANING TWD KEEP STORM WRNG IN
PLC FROM CAPE FEAR NWD & GOING W/ GALES ELSE. RA1 GRAPHIC SHOWS 21
FT E OF FPSN7 WHILE THE TWR ITSELF IS REPORTING 13 FT AT 17Z. WL
MAINTAIN HVY SURF ADVY ANOTHER ROUND. WL START TO SEE A DIMINISHING
TREND BEGINNING EARLY TMRW FOR SRN WTRS & DURING THE AFTN NRN WTRS.

PRELIM CCF
ILM RB 048/058 051/070 053 831
FLO CU 047/063 050/072 053 620

.ILM...FLOOD WATCH FOR NEW HANOVER...COLUMBUS...BLADEN...PENDER AND
       BRUNSWICK COUNTIES TIL 00Z.
       STORM WARNING SURF CITY NC TO CAPE FEAR NC.
       GALE WARNING CAPE FEAR NC TO SOUTH SANTEE RIVER SC.
       HEAVY SURF ADVISORY SURF CITY NC TO SOUTH SANTEE RIVER SC.
LGE/DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:40 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender4 hr
May 1, 1:26 PM EDTFlash Flood WarningILMNew Hanover6 hr
May 1, 7:55 PM EDTFlash Flood WarningILMNew Hanover4 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.